Alert archive / Oklahoma / Red Flag Warnings in 2014

Red Flag Warning 31, NWS Norman, OK

May 20, 201416 counties in Oklahoma; Foard County, Hardeman County, Knox County, Texas

NWS Norman, OK issued this red flag warning at May 20, 2014, 3:51 AM CDT for 16 counties in Oklahoma; Foard County, Hardeman County, Knox County, Texas. It took effect at May 20, 2014, 10:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2014, 3:51 AM CDT (08:51 UTC)
In effect from
May 20, 2014, 10:00 AM CDT
Expired
May 20, 2014, 9:23 PM CDT
In force
11 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 132 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-503 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WWUS84 KOUN 200851
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
351 AM CDT TUE MAY 20 2014

OKZ004>007-009>011-014>016-021-022-033>036-TXZ083-084-087-210300-
/O.NEW.KOUN.FW.W.0031.140520T1500Z-140521T0300Z/
HARPER-WOODS-ALFALFA-GRANT-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-HARDEMAN-FOARD-
KNOX-
351 AM CDT TUE MAY 20 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR HOT TEMPERATURES...LOW HUMIDITIES...AND
BREEZY SOUTH WINDS...OVER PORTIONS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT
THIS EVENING. 

* TIMING...FROM LATE THIS MORNING THROUGH 10 PM TONIGHT.

* WIND...SOUTH TO SOUTHWEST 20 TO 25 MPH...GUSTING TO 30 TO 35 MPH.

* HUMIDITY...5 TO 20 PERCENT.

* TEMPERATURE...95 TO 105 DEGREES F.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY. OUTDOOR
  BURNING...OR ANY OTHER ACTIVITIES THAT MAY LEAD TO THE START OF
  FIRES...ARE STRONGLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES WILL START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$


AUSTIN
1 follow-up statement
408 
WWUS84 KOUN 210223
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT TUE MAY 20 2014

OKZ004>007-009>011-014>016-021-022-033>036-TXZ083-084-087-210330-
/O.CAN.KOUN.FW.W.0031.000000T0000Z-140521T0300Z/
HARPER-WOODS-ALFALFA-GRANT-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-HARDEMAN-FOARD-
KNOX-
923 PM CDT TUE MAY 20 2014

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE RED 
FLAG WARNING.

RELATIVE HUMIDITY VALUES HAVE INCREASED TO OVER 20 PERCENT ACROSS
THE ENTIRE AREA. HOWEVER...SOUTH WINDS WILL STAY UP TONIGHT
GENERALLY 10 TO 20 MPH WITH GUSTS TO 30 MPH.

$$

MBS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at May 20, 3:40 AM CDT, 11 minutes earlier.

Area forecast discussion, May 20, 3:40 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 AM CDT TUE MAY 20 2014

.DISCUSSION...
UNSEASONABLY HOT CONDITIONS WILL CONTINUE BOTH TODAY AND TOMORROW
AS ELONGATED SFC TROUGH/WEAK FRONT BECOMES POSITIONED OVER THE
TX/OK PANHANDLE BORDER REGION AND SW KS/NW OK. THIS POSITION WILL
FAVOR BREEZY SW DOWNSLOPE SFC WINDS. ADDITIONALLY...TEMPERATURES
WILL CLIMB WITH MIXING OF HOT TEMPERATURES ALOFT...WHERE 850 TEMPS
RANGE FROM 25 TO 30 DEG C. THE POINT OF ALL THIS IS...ITS GOING TO
BE A VERY HOT DAY ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS TODAY. MAX AFTERNOON TEMPERATURES SHOULD EASILY TOP
100 DEGREES IN SOME AREAS GIVEN EXTREME/EXCEPTIONAL DROUGHT ACROSS
MOST OF OKLAHOMA AND NORTH TEXAS. THESE HOT TEMPERATURES COMBINED
WITH SOUTH WINDS OF 20 TO 25 MPH WILL FAVOR VERY HIGH TO EXTREME
WILDFIRE SPREAD POTENTIAL OVER FAR NORTHERN AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS. THE ONE POTENTIAL LIMITING
FACTOR WILL BE SFC WINDS ACROSS FAR NORTHWESTERN OKLAHOMA...WHICH
MAY DECREASE A BIT BY AFTERNOON IN PRESENCE OF SFC LOW.
STILL...GIVEN MINIMUM HUMIDITIES ON THE ORDER OF 5 TO 10
PERCENT...OPTED TO ISSUE A RED FLAG WARNING FOR MUCH OF TODAY OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

VERY WARM TO HOT CONDITIONS WILL ONCE AGAIN BE FELT TOMORROW...AS
A SIMILAR SCENARIO PLAYS OUT. HOWEVER...THE DRYLINE/FRONT COMBO
SHOULD REMAIN A BIT FURTHER WEST...AND MOISTURE CONTENT WILL HAVE
INCREASED...SO TRIPLE DIGIT TEMPERATURES APPEAR LESS LIKELY.
STILL...WILDFIRE POTENTIAL WILL BE ELEVATED TOMORROW AFTERNOON.

ONCE WE GET BEYOND TOMORROW...TEMPERATURES SHOULD COME DOWN A
BIT...THANKS IN PART TO A SLOW MOVING UPPER TROUGH...WHICH SHOULD
ACT TO GENERATE WIDESPREAD CLOUDINESS...AND INCREASED LOW LEVEL
MOISTURE.

AS THIS TROUGH BECOMES CUT OFF FROM THE MAIN UPPER LEVEL JET...IT
WILL DRIFT EVER SO SLOWLY TO THE EAST THROUGH MID TO LATE
WEEK...AND WE SHOULD GENERALLY REMAIN DRY THROUGH MOST OF THE
WEEK. A SLIM CHANCE OF A FEW SHOWERS/STORMS WILL ENTER THE PICTURE
BY LATE THURSDAY AND THURSDAY NIGHT...AS DIURNALLY DRIVEN STORMS
ATTEMPT TO APPROACH NORTHWESTERN OKLAHOMA. AS WE HEAD INTO THE
HOLIDAY WEEKEND...MODELS DIVERGE SLIGHTLY AS TO THE POSITION OF
THE TROUGH...WILL CONTINUE TO LEAN TOWARD THE ECMWF/GFS ENSEMBLE
HANDLING OF THIS UPPER LOW. THIS SOLUTION PAINTS THE BEST RAIN
CHANCES OVER WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS FROM LATE FRIDAY NIGHT THROUGH SUNDAY. GIVEN FAIRLY WEAK
MID/UPPER LEVEL FLOW...AND WIDESPREAD CONVECTION...THE OVERALL
SEVERE WEATHER THREAT WITH THIS SYSTEM APPEARS LOW...THOUGH
ISOLATED SEVERE/WIND HAIL IS CERTAINLY POSSIBLE WITH ANY STRONGER
STORMS THAT OCCUR OVER THE WEEKEND. AS FOR RAINFALL AMOUNTS...ITS
MUCH TO EARLY TO SPECULATE...THOUGH A FEW LOCATIONS ARE LIKELY TO
RECEIVE BENEFICIAL RAINFALL FROM THIS WEEKEND INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  69  91  66 /   0   0   0   0
HOBART OK         98  71  94  68 /   0   0   0   0
WICHITA FALLS TX  95  69  91  67 /   0   0   0   0
GAGE OK          102  70  96  67 /   0   0  10  10
PONCA CITY OK     95  70  96  64 /   0   0   0  10
DURANT OK         86  67  86  65 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
     EVENING FOR OKZ004>007-009>011-014>016-021-022-033>036.

TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
     EVENING FOR TXZ083-084-087.

&&

02/84
Hazardous weather outlook, May 19, 10:30 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT MON MAY 19 2014

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1030 PM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY UNTIL SUNDAY...

.FIRE WEATHER...
ANOTHER DAY OF HOT...DRY...AND WINDY CONDITIONS IS EXPECTED ON
TUESDAY MAINLY ACROSS WESTERN OKLAHOMA. VERY HIGH TO EXTREME FIRE
DANGERS ARE POSSIBLE ALTHOUGH THE WINDS ARE NOT EXPECTED TO BE
AS STRONG AS THOSE SEEN ON MONDAY...ESPECIALLY WHERE HUMIDITIES
WILL BE THE LOWEST.

.THUNDERSTORMS...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE FROM THURSDAY
THROUGH THE WEEKEND AS A LARGE UPPER STORM SYSTEM SLOWLY TRACKS
TOWARD THE SOUTHERN PLAINS. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN... AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

Nearby

Red Flag Warnings in Oklahoma, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.